Nevada, 2022

Winter Storm in Nevada, February 22 to 23, 2022

February 22 to 23, 2022 · NWS REV · 2 events in 2 counties and zones

Breezy northerly winds behind an exiting cold front spread colder continental air (temps overnight dropped to single digits to teens) into the region. This colder air mass resulted in higher snow rations (1:15-1:20) that produced lighter/powdery snow more prone to blowing and/or drifting.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Breezy northerly winds behind an exiting cold front spread colder continental air (temps overnight dropped to single digits to teens) into the region. This colder air mass resulted in higher snow rations (1:15-1:20) that produced lighter/powdery snow more prone to blowing and/or drifting. Surface water temperatures also ranged 36 -41 F over the exposed water areas in the days preceding the event. With the marginal CAPE and higher low-level lapse rates, lake effect snow amounts as high as 9-12 swept SW and S over affected areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 22, 1:27 PM PST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 22, 1:27 PM PST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Reno NV
127 PM PST Tue Feb 22 2022

.SYNOPSIS...

Scattered snow showers will continue through this evening with
localized heavier snows possible from lake effect enhancement
near Tahoe and Pyramid Lake. A much colder air mass will be in
place for the next few days. Expect some of the coldest low
temperatures of the season through early Thursday morning. While
no major storms are on the horizon through the start of March,
weaker systems could bring additional chances for snow by early
next week.

&&

.SHORT TERM...

The core of a cold upper level low is currently placed across
northern Nevada and has yielded convective snow showers across the
region. An enhanced snow band is currently working its way south
from about US-50 in the Tahoe Basin to just south of Lahontan
Reservoir. Additional spotty snow accumulations of 0.5" to 1.0"
will be possible in these areas of scattered showers through this
evening before activity begins to wane overnight. Localized areas
of lake effect snowfall will also be possible along southern
portions of Lake Tahoe and Pyramid Lake.

This low will usher in a cold air mass which will result in higher
ratio snows (15:1) or a lighter/powdery snow which could be prone
to blowing and drifting. As such, reductions in visibility will be
possible through the evening. The cold temperatures could also
keep area roads and walkways snow covered and icy. Be sure to
check with CalTrans and NDOT for the latest road conditions before
heading out.

Colder air will continue to filter into the region as our winds
increase a bit more from the north. Brisk north winds will be
possible through the Chalfant Valley in Mono County and from
Walker Lake into Hawthorne and Mina through Wednesday.

Expect very cold overnight low temperatures over the next few
days, perhaps the coldest of the season thus far. Anticipate
widespread teen and single digit lows, with below zero readings
in colder Sierra valleys. Overnight lows look to be coldest
Wednesday night, especially as skies begin to clear out. High
temperatures through Wednesday are unlikely to get out of the 30s,
even in the warmest of valleys, with teens and 20s in the
mountains. Fuentes

.LONG TERM...Thursday through middle of next week...

Cooler than average temperatures (although not as chilly as
today or Wednesday) will continue through the end of this week as
ridge axis remains near the west coast with a weak dry shortwave
dropping into the eastern Great Basin and Rockies. This wave will
hold daytime highs in the mid-upper 30s for most Sierra valleys
and lower 40s for lower elevations through Friday. Nights will be
quite cold with lows mainly in the single digits and teens, with
colder Sierra valleys (especially those with fresh snow cover)
falling below zero.

For the weekend, temperatures will trend upward but with limited
mixing, highs are only anticipated to push slightly into the 50s
for lower elevations by Sunday. A more notable warmup is likely
for the early part of next week as southwest flow aloft increases
although wind speeds don't look to be that remarkable.

What about precip chances? Thursday-Saturday remain dry region-
wide, then there's potential for a modest Pacific moisture tap
returning Sunday through the middle of next week. Ensemble
guidance remains divided with about 30-50% of the members showing
some light precip potential around these days. The first precip
chance for Sunday into early Monday looks to be sparse with a fast
moving shortwave which is more likely to favor the Pacific
Northwest, but the scenarios with a more southerly track could
produce very light snow for the Sierra and a few rain or snow
showers for lower elevations. The available moisture by next
Tuesday-Wednesday appears a little more promising (on those wetter
ensemble scenarios), although this would be accompanied by a
warmer air mass with rising snow levels, potentially up to
7500-8500 feet by Tuesday afternoon on the preliminary blended
guidance. MJD

&&

.AVIATION...

* Bands of snow showers will continue through early this evening
  with periodic reduction to IFR/LIFR in heavier showers at all
  the main terminals except KMMH. The best potential for lake-
  enhanced bands will affect KCXP-KMEV thru 02-03Z this evening.
  Any of the shower bands could accumulate an inch or two on paved
  surfaces, especially as we get closer to sunset.

* Overnight, most of the shower bands will diminish, although with
  surface flow shifting more to the north and northeast, there's a
  20-30% probability of narrow lake effect snow bands affecting
  KTVL (from Tahoe) and even KRNO/KRTS (from Pyramid) between 06Z-
  12Z with a sharper transition to IFR conditions. With very cold
  temperatures in place, anything that falls tonight will stick to
  runways while the powdery nature of the snow will be prone to
  blowing/drifting even with less substantial winds (sustained
  5-10 kt with gusts around 15 kt).

* Improved flying conditions are expected from Wednesday through
  Saturday, except for increasing potential of late night/morning
  FZFG starting Wednesday night mainly at KTRK, but KTVL and a
  few lower elevation sites could also see patchy FZFG with snow
  cover in place. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Feb 22, 10:25 AM PST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service RENO NV
1025 AM PST Tue Feb 22 2022

CAZ070>073-NVZ001>005-231200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
1025 AM PST Tue Feb 22 2022

...SCATTERED SNOW SHOWERS WITH LAKE EFFECT BANDS POSSIBLE TODAY...
...FRIGID LOW TEMPERATURES THIS WEEK....

* Scattered snow showers continue today as a broad area of low
  pressure moves overhead. This could also allow lake effect bands
  to form on the southern side of Lake Tahoe and Pyramid Lake
  where localized heavier snowfall rates and accumulations are
  possible. Most snow showers will begin to taper off tonight.

* As a cold air mass moves in, light and powdery snow could be
  prone to blowing and drifting with reductions in visibility
  possible. The cold temperatures could also keep area roads and
  walkways snow covered and icy. Be sure to check with CalTrans
  and NDOT for the latest road conditions before heading out.

* A cold air mass will give us the potential to see some of the
  coldest temperatures of the season thus far. Anticipate
  widespread teen and single digit low temperatures, with below
  zero temperatures in colder Sierra valleys. Overnight lows look
  to be coldest tonight and Wednesday night, especially Wednesday
  night as skies begin to clear out. High temperatures through
  Wednesday are unlikely to get out of the 30s, even in the
  warmest of valleys, with teens and 20s in the mountains.

http://weather.gov/reno
Local storm report, Feb 22, 12:06 PM PST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1206 PM PST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     SNOW             MT. ROSE SKI BASE       39.32N 119.89W
02/22/2022  M14.0 INCH       WASHOE             NV   PUBLIC

            24HR SNOW TOTALS VARY 12 IN TO 14 IN
            DEPENDENT UPON LOCATION.

0640 AM     HEAVY SNOW       1 SSW NORTHSTAR SKI BAS 39.26N 120.13W
02/22/2022  M13.0 INCH       PLACER             CA   PUBLIC

0709 AM     SNOW             HEAVENLY SKI BASE       38.93N 119.93W
02/22/2022  M12.0 INCH       EL DORADO          CA   PUBLIC

0740 AM     SNOW             PALISADES TAHOE SKI BAS 39.19N 120.24W
02/22/2022  M12.0 INCH       PLACER             CA   PUBLIC

            OVERNIGHT TOTALS: VILLAGE 6200 - 4IN/ALPINE
            LODGE 6835- 7IN/UPPER 8000 - 8IN.

0700 AM     SNOW             TAHOMA                  39.06N 120.13W
02/22/2022  M10.0 INCH       EL DORADO          CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION TAAC1 TAHOMA.

0700 AM     SNOW             TAHOMA                  39.06N 120.13W
02/22/2022  M10.0 INCH       EL DORADO          CA   COCORAHS

            COCORAHS STATION CA-ED-9 TAHOMA .5 S.

0740 AM     SNOW             1 NNW INCLINE VILLAGE   39.27N 119.97W
02/22/2022  M10.0 INCH       WASHOE             NV   TRAINED SPOTTER

0740 AM     SNOW             4 NW TRUCKEE            39.36N 120.26W
02/22/2022  M10.0 INCH       NEVADA             CA   PUBLIC

0700 AM     SNOW             2 NW MEYERS             38.88N 120.03W
02/22/2022  M8.5 INCH        EL DORADO          CA   COCORAHS

            COCORAHS STATION CA-ED-20 SOUTH LAKE TAHOE
            4.9 SW.

0915 AM     SNOW             HOMEWOOD MOUNTAIN SKI B 39.09N 120.16W
02/22/2022  M8.0 INCH        PLACER             CA   TRAINED SPOTTER

0700 AM     SNOW             2 N TRUCKEE             39.35N 120.20W
02/22/2022  M7.6 INCH        NEVADA             CA   COCORAHS

            COCORAHS STATION CA-NV-51 TRUCKEE 1.6 N.

0630 AM     SNOW             SOUTH LAKE TAHOE        38.94N 119.98W
02/22/2022  E7.0 INCH        EL DORADO          CA   PUBLIC

0630 AM     SNOW             DIAMOND PEAK SKI BASE   39.25N 119.92W
02/22/2022  M7.0 INCH        WASHOE             NV   PUBLIC

0636 AM     SNOW             TRUCKEE                 39.33N 120.20W
02/22/2022  E6.0 INCH        NEVADA             CA   PUBLIC

0700 AM     SNOW             1 SSW BOCA RESERVOIR    39.39N 120.09W
02/22/2022  M5.5 INCH        NEVADA             CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION BOCC1 0.8 S BOCA
            RESERVOIR.

0625 AM     HEAVY SNOW       5 WNW SUSANVILLE        40.43N 120.75W
02/22/2022  M5.3 INCH        LASSEN             CA   TRAINED SPOTTER

0700 AM     SNOW             3 NNE CARSON CITY       39.21N 119.74W
02/22/2022  M4.5 INCH        CARSON CITY        NV   COCORAHS

            COCORAHS STATION NV-CC-14 CARSON CITY 4.4 N.

0600 AM     SNOW             2 W LOVELOCK            40.18N 118.51W
02/22/2022  M4.0 INCH        PERSHING           NV   CO-OP OBSERVER

            CO-OP OBSERVER STATION LOVN2 1.7 W LOVELOCK.

0630 AM     SNOW             GENOA                   39.00N 119.85W
02/22/2022  M3.5 INCH        DOUGLAS            NV   NEWSPAPER

0630 AM     SNOW             GENOA                   39.00N 119.85W
02/22/2022  M3.5 INCH        DOUGLAS            NV   NEWSPAPER

0645 AM     SNOW             3 WSW SUN VALLEY        39.59N 119.83W
02/22/2022  E3.0 INCH        WASHOE             NV   PUBLIC

0825 AM     SNOW             1 W DOYLE               40.02N 120.12W
02/22/2022  M3.0 INCH        LASSEN             CA   TRAINED SPOTTER

0800 AM     SNOW             3 N SPANISH SPRINGS     39.66N 119.71W
02/22/2022  E2.5 INCH        WASHOE             NV   NWS EMPLOYEE

0900 AM     SNOW             1 NNE SPANISH SPRINGS   39.64N 119.71W
02/22/2022  M2.5 INCH        WASHOE             NV   CO-OP OBSERVER

            CO-OP OBSERVER STATION SPSN2 1.3 NE SPANISH
            SPRINGS.

0700 AM     SNOW             3 ESE HEAVENLY VALLEY   38.94N 119.84W
02/22/2022  M2.4 INCH        DOUGLAS            NV   COCORAHS

            COCORAHS STATION NV-DG-23 GARDNERVILLE 5.7
            W.

0700 AM     SNOW             1 ENE FALLON STATION    39.42N 118.71W
02/22/2022  M2.0 INCH        CHURCHILL          NV   TRAINED SPOTTER

0700 AM     SNOW             MAMMOTH MOUNTAIN SKI BA 37.65N 119.04W
02/22/2022  M2.0 INCH        MONO               CA   PUBLIC

0730 AM     SNOW             1 E SPANISH SPRINGS     39.62N 119.70W
02/22/2022  M2.0 INCH        WASHOE             NV   NWS EMPLOYEE

0745 AM     SNOW             1 N SPAULDING           40.66N 120.78W
02/22/2022  M2.0 INCH        LASSEN             CA   TRAINED SPOTTER

0930 AM     SNOW             1 WSW DIAMOND PEAK SKI  39.25N 119.94W
02/22/2022  M2.0 INCH        WASHOE             NV   CO-OP OBSERVER

            CO-OP OBSERVER STATION INVN2 1.2 E INCLINE
            VILLAGE.

0630 AM     SNOW             DAYTON                  39.24N 119.58W
02/22/2022  E1.5 INCH        LYON               NV   PUBLIC

0700 AM     SNOW             2 NE SPARKS             39.56N 119.72W
02/22/2022  M1.5 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-17 SPARKS 1.6 NE.

0815 AM     SNOW             3 NE SPANISH SPRINGS    39.65N 119.69W
02/22/2022  M1.5 INCH        WASHOE             NV   TRAINED SPOTTER

0700 AM     SNOW             1 S JOHNSON LANE        39.04N 119.72W
02/22/2022  M1.3 INCH        DOUGLAS            NV   COCORAHS

            COCORAHS STATION NV-DG-2 MINDEN 6.0 NNE.

0600 AM     SNOW             VERDI                   39.52N 119.99W
02/22/2022  M1.2 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-19 RENO 9.0 W.

0600 AM     SNOW             MINDEN                  38.95N 119.78W
02/22/2022  M1.0 INCH        DOUGLAS            NV   CO-OP OBSERVER

            CO-OP OBSERVER STATION MINN2 MINDEN.

0700 AM     SNOW             1 S STEAD               39.62N 119.88W
02/22/2022  M1.0 INCH        WASHOE             NV   CO-OP OBSERVER

            CO-OP OBSERVER STATION STDN2 1.2 S STEAD.

0700 AM     SNOW             7 NNE WASHOE CITY       39.42N 119.78W
02/22/2022  M1.0 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-39 RENO 8.4 SSE.

0700 AM     SNOW             2 S CARSON CITY         39.15N 119.77W
02/22/2022  M1.0 INCH        CARSON CITY        NV   CO-OP OBSERVER

            CO-OP OBSERVER STATION CRCN2 1.6 S CARSON
            CITY.

0800 AM     SNOW             VIRGINIA CITY           39.31N 119.65W
02/22/2022  M1.0 INCH        STOREY             NV   CO-OP OBSERVER

            CO-OP OBSERVER STATION VRCN2 VIRGINIA CITY.

0800 AM     SNOW             3 E STEAD               39.64N 119.83W
02/22/2022  M1.0 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-165 RENO 7.1 N.

0800 AM     SNOW             12 NNE COLD SPRINGS VAL 39.85N 119.93W
02/22/2022  M1.0 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-164 RENO 22.1 NNW.

0800 AM     SNOW             4 ENE VERDI             39.53N 119.92W
02/22/2022  M1.0 INCH        WASHOE             NV   COCORAHS

            COCORAHS STATION NV-WH-105 RENO 5.4 W.

0800 AM     SNOW             1 WSW CARSON CITY       39.17N 119.77W
02/22/2022  M1.0 INCH        CARSON CITY        NV   COCORAHS

            COCORAHS STATION NV-CC-21 CARSON CITY 2.1
            NW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Greater Reno/Carson City/Minden Area

When
February 22, 4:00 PM PST to February 23, 4:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Public
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

The public in Sparks, NV north to Spanish Springs, NV reported 24hr heavy snowfall over their respective areas, with 5-7 of snow in and around Sparks with snowfall amounts at various points E and NE of Spanish Springs, NV ranging 6 -12 .

Winter Storm, Greater Lake Tahoe Area

When
February 22, 4:00 PM PST to February 23, 4:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

NV side Lake Tahoe area ski resorts (Diamond-Peak Ski Base/MT. Rose Ski Base) reported 24 hour storm total snow amounts ranging 11-20.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004000, 1004001.